Missouri, 2012

Hail and Damaging Winds in Missouri, September 6, 2012

September 6, 2012 · NWS LSX · 17 events in 10 counties and zones

A cold front moved through the region, triggering showers and thunderstorms. There were numerous reports of large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front moved through the region, triggering showers and thunderstorms. There were numerous reports of large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 6, 12:00 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Sep 6, 12:00 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
100 PM CDT THU SEP 6 2012

.SHORT TERM...
ISSUED AT 332 AM CDT THU SEP 6 2012
(TODAY THROUGH FRIDAY NIGHT)

STILL EATING CROW AFTER YESTERDAY'S BUSTED FORECAST...AND IT'S A
BITTER BIRD.  THE COLD FRONT HAS MADE IT THROUGH KIRKSVILLE BUT IS
TAKING ITS TIME DRIFTING THROUGH THE NORTHWEST PORTION OF THE CWFA.
CURRENT THINKING IS THAT THE FRONT WILL CONTINUE DRIFTING SOUTHEAST
BUT WILL PROBABLY NOT CLEAR THE SOUTHERN PORTION OF THE CWFA BEFORE
AFTERNOON.  RAP AND HRRR DEVELOP DECENT INSTABILITY IN EXCESS OF
2000 J/KG WITH LITTLE OR NO CAP.  HAVE ADDED POPS SOUTH OF THE STL
METRO AREA ACROSS THE EASTERN OZARKS.  ALSO...SINCE THE COLD AIR
ADVECTION IS SOMEWHAT LACKING FROM PREVIOUS FORECASTS...HAVE BUMPED
UP TEMPS A COUPLE OF DEGREES TODAY.

ATTENTION TURNS TO THE STRONG SHORTWAVE JUST NOW DROPPING INTO THE
CONUS FROM SOUTHEAST CANADA AND THE RESULTING STORM WHICH WILL MOVE
THROUGH FRIDAY AND FRIDAY NIGHT.  THE WAVE'S PRESENTATION ON WATER
VAPOR IMAGERY IS PRETTY IMPRESSIVE FOR EARLY SEPTEMBER.  THIS IS
ENCOURAGING FOR THE FORECAST.  LATEST GUIDANCE KEEPS MUCH OF THE
AREA DRY TONIGHT...PRETTY MUCH ALL EXCEPT NORTHEAST MISSOURI AND
WEST CENTRAL ILLINOIS.  CAN'T QUITE BRING MYSELF TO PULL POPS OUT OF
THE REST OF THE AREA THO...SO HAVE LEFT THEM BE.  ALL GUIDANCE HAS
THE SHORTWAVE DIVING INTO THE PLAINS FRIDAY MORNING AND THE
ASSOCIATED COLD FRONT MOVING THROUGH KIRKSVILLE BY AROUND 18Z.  SPC
HAS US OUTLOOKED IN A SLIGHT RISK AND THIS LOOKS GOOD GIVEN THAT THE
NAM DEVELOPS INSTABILITY IN EXCESS OF 3000 J/KG AND PLENTY OF DEEP
LAYER SHEAR.  HAVE BUMPED UP POPS TO OCCASIONAL DURING THE AFTERNOON
AND EARLY EVENING FOR PARTS OF THE AREA.  LATEST GUIDANCE HAS THE
FRONT MOVING THOUGH FASTER THAN EARLIER FORECAST...SO HAVE CUT BACK
ON POPS AFTER MIDNIGHT.

CARNEY

&&

.LONG TERM...
ISSUED AT 358 AM CDT THU SEP 6 2012
(SATURDAY THROUGH WEDNESDAY)

PRIMARY CHANGE TO THE FORECAST FOR THE LONG TERM IS TO INCREASE HIGH
TEMPERATURES A BIT THIS WEEKEND AND EARLY NEXT WEEK.  ALL OF THE
MODELS DROP A STRONG RIDGE INTO THE AREA THIS WEEKEND BEHIND THE
FRONT.  WHEN WE INITIALLY BEGAN SEEING THIS STORM SYSTEM IN THE
MODELS SEVERAL DAYS AGO...THEY DEVELOPED A CLOSED LOW OVER THE GREAT
LAKES/OHIO VALLEY REGION.  THE PAST FEW RUNS THE MODELS HAVE BECOME
PROGRESSIVE WITH THE WAVE.  THIS SHOULD MEAN THAT INSTEAD OF
CONSIDERABLE CLOUDS AND WIDELY SCATTERED SHOWERS ON SATURDAY...IT
SHOULD BE MOSTLY SUNNY AND DRY.  WITH THE MORE PROGRESSIVE
SOLUTION...THE WARM UP BACK TO NEAR NORMAL TEMPERATURES SHOULD OCCUR
MORE QUICKLY ON SUNDAY INTO EARLY NEXT WEEK.  UPPER LEVEL RIDGE
BUILDS BACK INTO THE AREA BY TUESDAY.  ANOTHER COLD FRONT LOOKS TO
BE APPROACHING THE AREA ON WEDNESDAY...BUT HAVE NOT PUT ANY POPS IN
THE FORECAST AT THIS TIME AS THE STRONG SURFACE RIDGE WHICH WILL
BRING US THIS WEEKEND'S COOL WEATHER LOOKS LIKE IT WILL LAY OUT DOWN
ACROSS THE SOUTHERN U.S. AND BLOCK ANY MOIST RETURN FLOW FROM THE
GULF.

CARNEY

&&

.AVIATION...
ISSUED AT 1250 PM CDT THU SEP 6 2012

CLUSTER OF SHOWERS AND THUNDERSTORMS OVER SOUTHWEST MISSOURI IS
TRACKING EASTWARD AND IS EXPECTED TO CONTINUE ON THAT COURSE
THROUGH THE AFTERNOON. THIS SHOULD KEEP IT SOUTH OF THE
TERMINALS...BUT WILL HAVE TO WATCH THE ST LOUIS AREA AS THE FRONT
HAS BECOME QUASI-STATIONARY THROUGH EAST CENTRAL MO AND SOUTHWEST
ILLINOIS. OTHERWISE VFR CONDITIONS EXPECTED THROUGH LATE TONIGHT.
A POTENT COLD FRONT WILL BEGIN TO MOVE INTO NORTHERN MISSOURI AND
WEST CENTRAL ILLINOIS ON FRIDAY MORNING. SHOWERS AND THUNDERSTORMS
SHOULD BE ONGOING ALONG/AHEAD OF THE FRONT LATE TONIGHT AND SHOULD
CONTINUE TO GROW THROUGH THE MORNING AND INTO THE AFTERNOON AS IT
MOVES INTO MO AND IL.

SPECIFICS FOR KSTL...

CLUSTER OF SHOWERS AND THUNDERSTORMS OVER SOUTHWEST MISSOURI IS
TRACKING EASTWARD AND IS EXPECTED TO STAY SOUTH OF THE
TERMINAL...BUT WILL HAVE TO WATCH CLOSELY AS THE FRONT HAS BECOME
QUASI-STATIONARY THROUGH THE ST LOUIS METRO. OTHERWISE VFR
CONDITIONS EXPECTED THROUGH AT LEAST MID MORNING ON FRIDAY.
SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF A POTENT
COLD FRONT ON FRIDAY...WITH THE BEST CHANCE IN THE 17-21Z TIME
FRAME.

GLASS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Sep 6, 10:59 AM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1159 AM CDT THU SEP 6 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-071115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1159 AM CDT THU SEP 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS
PORTIONS OF SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS. A FEW OF
THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AS THE MAIN THREAT.

THUNDERSTORMS ARE LIKELY LATE TONIGHT OVER NORTHEAST MISSOURI AND
WEST CENTRAL ILLINOIS. THERE IS A CHANCE OF THUNDERSTORMS ACROSS
MUCH OF THE REST OF THE AREA. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE OCCASIONAL THUNDERSTORMS ON FRIDAY...SOME
THUNDERSTORMS WILL LIKELY LINGER INTO FRIDAY NIGHT. SOME OF THE
STORMS MAY BE SEVERE. DAMAGING WINDS WILL BE THE PRIMARY SEVERE
WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON ACROSS SOUTHEAST
MISSOURI AND FAR SOUTHWEST ILLINOIS.

GLASS

The radar

The St Louis radar (KLSX), 136 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Osage

When
September 6, 1:31 PM CST
Where
Osage County, 0.84 mi SE of Meta
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.310, -92.161

Thunderstorm winds blew down a large tree blocking County Road 542 just southeast of Meta.

Hail, Crawford

When
September 6, 1:35 PM CST
Where
Crawford County, 1.24 mi SW of Vivian
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.910, -91.419

Hail, Washington

When
September 6, 2:09 PM CST to 2:13 PM CST
Where
Washington County, 0.67 mi NW of Springtown to 1.38 mi NNE of Springtown
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.938, -90.787

Large hail fell over Potosi. Hail up to half dollar size was reported just northeast of Potosi at the intersection of Highway 21 and Highway E.

Hail, Gasconade

When
September 6, 2:20 PM CST
Where
Gasconade County, 1.24 mi N of Tea
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
38.318, -91.403

Large hail was reported at the intersection of State Highway V and State Highway T.

Thunderstorm Wind, Gasconade

When
September 6, 2:21 PM CST
Where
Gasconade County, 1.45 mi SSE of Rosebud
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.361, -91.390

Thunderstorm winds blew down a large tree branch which briefly blocked Highway T.

Thunderstorm Wind, Franklin

When
September 6, 2:29 PM CST to 2:35 PM CST
Where
Franklin County, 0.42 mi N of Japan to 0.47 mi W of Sullivan
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
38.236, -91.301

Thunderstorm winds blew down two large trees near the intersection of Highways J and H. In Sullivan, several trees were uprooted along service road parallel to I-44.

Hail, Washington

When
September 6, 2:40 PM CST
Where
Washington County, 2.2 mi NE of Latty
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.001, -90.820

Thunderstorm Wind, Franklin

When
September 6, 2:50 PM CST to 2:56 PM CST
Where
Franklin County, Union to 0.99 mi SE of Villa Ridge
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.450, -91.000

Thunderstorm winds blew down numerous large tree limbs between Union and Villa Ridge.

Thunderstorm Wind, St. Charles

When
September 6, 3:14 PM CST
Where
St. Charles County, Augusta
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.570, -90.880

Thunderstorm winds snapped a foot and a half diameter oak tree about 15 feet up from its base.

Hail, Jefferson

When
September 6, 3:15 PM CST
Where
Jefferson County, 3 mi W of Festus
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.230, -90.455

Thunderstorm Wind, Franklin

When
September 6, 3:18 PM CST
Where
Franklin County, 1.33 mi WSW of Pacific
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.474, -90.763

Thunderstorm winds blew down several large tree limbs near the intersection of Highway N and Westlake Village Drive.

Thunderstorm Wind, St. Francois

When
September 6, 3:18 PM CST
Where
St. Francois County, 0.49 mi SSE of Doe Run
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.743, -90.497

Thunderstorm winds blew down several large tree limbs around town.

Thunderstorm Wind, St. Louis

When
September 6, 3:20 PM CST
Where
St. Louis County, Eureka
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.500, -90.630

Thunderstorm winds snapped off an eight inch diameter Bradford Pear tree.

Thunderstorm Wind, Jefferson

When
September 6, 3:20 PM CST
Where
Jefferson County, 0.82 mi SSW of High Ridge
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.459, -90.536

Thunderstorm winds blew down several large tree limbs in High Ridge.

Thunderstorm Wind, Iron

When
September 6, 3:20 PM CST to 3:25 PM CST
Where
Iron County, 0.75 mi NE of Belleview to 0.24 mi ESE of Ironton
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.687, -90.740

Thunderstorm winds blew down several large trees between Belleview and Ironton.

Thunderstorm Wind, Iron

When
September 6, 3:25 PM CST to 3:30 PM CST
Where
Iron County, 1.3 mi ESE of Annapolis to 0.72 mi ENE of Des Arc
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.362, -90.699

Thunderstorm winds blew down several large trees between Annapolis and Des Arc. Some of the trees fell onto roadways blocking them. Also, one tree fell onto a house in Annapolis causing moderate damage.

Thunderstorm Wind, St. Louis

When
September 6, 3:33 PM CST to 3:40 PM CST
Where
St. Louis County, 0.73 mi NNW of Sappington to Oakville
Measured
60 kt (69 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.539, -90.406

Thunderstorm winds blew down several large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413359, 413360, 413361, 413362, 413363, 413364, 413367, 413365, 413368, 413369, 413366, 413371, 413370, 413372, 413375, 413376, 413377.